Skip to main content
Active Errors
Displaying 1 - 10 of 1931
Hyponatremia Secondary to Home Parenteral Nutrition Error
Kelly Haas, MD, and Andrew Lee, PharmD,  

A 4-year-old (former 33-week premature) boy with a complex medical history including gastroschisis and subsequent volvulus in infancy resulting in short bowel syndrome, central venous catheter placement, and home parenteral nutrition (PN) dependence was admitted with hyponatremia. A pharmacist from the home infusion pharmacy notified the physician that an error in home PN mixing had been identified; a new file had been created for this chronic PN patient by the home infusion pharmacy and the PN formula in this file was transcribed erroneously without sodium acetate. This error resulted in only 20% of the patient’s prescribed sodium being mixed into the home PN solution for several weeks, resulting in hyponatremia and unnecessary hospital admission. The commentary highlights the importance of collaboration between clinicians and patients’ families for successful home PN and the roles of communication process maps, standardizing PN compounding, and order verification in reducing the risk of medication error.

Meeting/Conference
Meeting/Conference Proceedings
CANDOR Webinar Series.

Patient Safety Movement Foundation. 2021. 

Event Date
-
Subscribe to Active Errors